Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS Huntsville, AL

June 24, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 24, 2004, 5:10 PM CDT for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 5:10 PM CDT (22:10 UTC)
Expired
Jun 24, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 242210
FFWHUN
ALC077-250100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 PM CDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 800 PM CDT

* AT 510 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  HAD FALLEN OVER LAUDERDALE COUNTY...ESPECIALLY JUST WEST AND NORTH 
  OF THE CITY OF FLORENCE. THE HEAVIEST RAIN...AROUND AN INCH AND A  
  QUARTER SINCE 330 PM...FELL IN THE SINKING CREEK DRAINAGE BASIN.

  ADDITIONAL SHOWERS AND STORMS WILL MOVE INTO THIS ALREADY RAIN     
  SOAKED AREA DURING THE EARLY EVENING HOURS. IF A SIGNIFICANT       
  AMOUNT OF RAINFALL OCCURS IN A SHORT PERIOD OF TIME...FLASH        
  FLOODING WILL BE LIKELY.

* SOME LOCATIONS AFFECTED INCLUDE...
  FLORENCE...OAKLAND...KILLEN...LEXINGTON...AND ROGERSVILLE

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3485 8797 3475 8780 3479 8726 3500 8720
      3510 8753

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 242337
FFSHUN
ALC077-250100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT THU JUN 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 800 
PM CDT...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL AGAIN MOVING INTO LAUDERDALE COUNTY...MAINLY IN THE 
EXTREME EASTERN PART OF THE COUNTY NEAR ROGERSVILLE. HEAVY RAIN WAS 
ALSO MOVING INTO THE AREA WHERE THE HEAVIEST RAIN FELL EARLIER... 
FROM SMITHSONIA TO THE NORTHWEST SIDE OF FLORENCE...MAINLY IN THE 
SINKING CREEK BASIN.

RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE OCCURRED BETWEEN SMITHSONIA 
AND FLORENCE...WITH NEARLY AN INCH NEAR ROGERSVILLE. UP TO ANOTHER 
INCH IS POSSIBLE THROUGH THE REMAINDER OF THE WARNING PERIOD.

SOME CITIES AFFECTED THROUGH 800 PM CDT INCLUDE...
   WATERLOO...OAKLAND...FLORENCE...UNDERWOOD...PETERSVILLE...AND     
   ROGERSVILLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3501 8718 3478 8725 3483 8754 3475 8780
      3489 8810 3504 8817

$$ 

JE/23
000 
WGUS74 KHUN 250102
FFSHUN
ALC077-250110-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 PM CDT THU JUN 24 2004

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY IS BEING ALLOWED TO
EXPIRE...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVIEST RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE 
FLOOD THREAT WAS DIMINISHING. THUS THE FLASH FLOOD WARNING IS BEING 
ALLOWED TO EXPIRE.

ADDITIONAL RAINFALL IS EXPECTED OFF AND ON THROUGHOUT THE NIGHT 
TONIGHT AND INTO THE DAYTIME HOURS TOMORROW. STAY CLOSE TO A GOOD 
SOURCE OF WEATHER INFORMATION FOR LATER STATEMENTS AND POSSIBLE 
WARNINGS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3500 8721 3499 8721 3482 8722 3478 8728
      3475 8727 3482 8738 3480 8745 3483 8757
      3474 8781 3480 8790 3490 8797 3491 8803
      3490 8812 3500 8820

$$ 


JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:35 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 2:35 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
235 PM CDT THU JUN 24 2004

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING TROF EXTENDING FROM LA INTO SRN
TN. ELONGATED S/WV EXTENDS FROM E TX TO THE MS RIVER. BROAD SWRLY
FLOW AHEAD OF THE TROF CONTINUING TO PUMP DEEP MOISTURE TOWARDS THE
TN VALLEY. PWS JUST OFF TO THE SOUTHWEST IN EXCESS OF 2 INCHES.
LARGE AREA OF RAIN WITH EMBEDDED THUNDER CONTINUES TO LIFT
NORTHEASTWARD ACROSS LA AND INTO WEST MS WITH ITS EYES ON THE
VALLEY. THICKER CLOUD COVER AS THINNED SOME ACROSS PARTS OF THE AREA
AND NORTH MS AND THIS HAS ALLOWED FOR SCATTERED SHRAS AND A FEWS
TSRAS TO DEVELOP.

UPPER TROF WILL CONTINUE TO MAKE VERY SLOW PROGRESS EASTWARD WHILE A
WEAK SFC WAVE DEVELOPS OVER MS AND MOVES INTO TN. PRECIPITATION WILL
BE MAINLY SCATTERED THROUGH THE EARLY EVENING HOURS BEFORE MAIN RAIN
AREA BEGINS TO OVERSPREAD THE AREA. RAIN AND ISOLATED THUNDER WILL
LINGER AT LEAST INTO THE FIRST HALF OF FRIDAY. PREFER A SOLUTION
CLOSER TO THE ETA WHICH IS A BIT SLOWER WITH THE OVERALL PROGRESSION
OF THE SFC WAVE AND SOUTHWARD PUSH OF THE TROF/FRONT FROM TN. WITH
THE COPIOUS AMOUNT OF AVAILABLE MOISTURE SOME OF THE RAIN MAY BE
LOCALLY HEAVY. QPF AMOUNTS WILL PROBABLY AVERAGE BETWEEN 1.5 TO 2
INCHES BETWEEN THIS EVENING AND MIDDAY FRIDAY WITH ISOLATED HIGHER
AMOUNTS WHERE ANY THUNDERSTORMS OCCUR. GFS ONCE AGAIN DEALING WITH
FEEDBACK ISSUES AND FCST QPF GROSSLY OVERDONE. CONSIDERED ISSUING A
FLOOD WATCH BUT WILL FORGO AT THIS TIME AND REISSUE SPS. EXPECT
PRECIP...EVENTHOUGH AT TIMES HEAVY...WILL BE SPREAD OUT OVER A LONG
ENOUGH DURATION TO PREVENT WIDESPREAD PROBLEMS. THAT COMBINED WITH
THE FACT THAT MANY AREAS...ESPECIALLY SOUTH OF THE TN RIVER...HAVE
MISSED OUT ON SIGNIFICANT RAIN DURING THE PAST FEW DAYS. MOST LIKELY
AREAS FOR ANY ISOLATED PROBLEMS WOULD BE NORTHERN MADISON/NORTHERN
LIMESTONE AND THE SOUTHERN MIDDLE TN COUNTIES WHICH HAVE EXPERIENCED
THE HEAVIEST RAIN THE PAST COUPLE OF DAYS. THANKS SURROUNDING
OFFICES FOR COORDINATION.

CHALLENGE FOR LATE FRIDAY THROUGH THE WEEKEND IS THE PLACEMENT OF
THE FRONTAL BOUNDARY.  CONSENSUS AMONGST MODEL GUIDANCE SUGGESTS THE
FRONT WILL SAG JUST SOUTH OF THE AREA FRIDAY NIGHT. THUS...SATURDAY
SHOULD BE THE DRIER OF THE 2 DAYS THIS WEEKEND WITH ONLY A LOW
CHANCE OF MAINLY DIURNAL CONVECTION GIVEN PROXIMITY OF THE FRONT.
FRONT WILL SLOWLY LIFT BACK NORTHWARD SUNDAY WITH A HIGHER CHANCE OF
SHRAS/TSRAS.

REMNANTS OF THE FRONT WILL MEANDER IN THE VICINITY OF THE AREA FOR
MUCH OF NEXT WEEK WITH THE CHANCES FOR MAINLY DAYTIME CONVECTION
CONTINUING WITH GENERAL BROAD UPPER RIDGING IN THE SOUTHEAST. DO NOT
HAVE MUCH CONFIDENCE IN SPURIOUS S/WVS GFS HINTS AT MOVING THROUGH
SRN EDGE OF WESTERLIES INTO THE AREA AND THUS DISCOUNTED ITS PRECIP
BULLSEYES A COUPLE DAYS NEXT WEEK.

AS FAR AS TEMPS...CLOUD COVER WILL KEEP DAYTIME HIGHS BELOW NORMAL
FOR THE NEXT SEVERAL DAYS. SOME SUN BY NEXT WEEK WILL ALLOW THEM TO
REBOUND BACK CLOSER TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  78  68  85 / 100  90  50  30
SHOALS        70  78  67  85 / 100  90  50  30
CULLMAN       70  78  69  83 / 100  90  50  30
FAYETTEVILLE  69  78  67  84 / 100  90  50  30
FT PAYNE      69  77  68  83 / 100  90  50  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

09
Hazardous weather outlook, Jun 24, 1:00 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUN 24 2004

ALZ001>010-016-TNZ076-096-097-251000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU JUN 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

ANOTHER UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA THROUGH
TONIGHT. THIS SYSTEM...COMBINED WITH A LINGERING FRONTAL BOUNDARY
OVER TENNESSEE...WILL RESULT IN MORE SHOWERS AND A FEW
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

AS THIS HEAVY RAINFALL DEVELOPS AND HITS INCREASINGLY SATURATED
SOIL...SOME LOCALIZE FLASH FLOODING MAY BECOME MORE OF A CONCERN.
AREAS THAT HAVE SEEN HIGHER RAINFALL AMOUNTS IN RECENT DAYS...SUCH AS
LIMESTONE AND MADISON COUNTIES...SOUTHERN MIDDLE TENNESSEE...AND
NORTHWEST ALABAMA...STAND THE BEST CHANCE OF HAVING ANY FLOODING
CONCERNS. RAINFALL AMOUNTS SHOULD RANGE FROM AN INCH TO A FEW AREAS
RECEIVING UP TO TWO INCHES INCHES ACROSS THE AREA. THE HIGHEST
RAINFALL AMOUNTS SHOULD BE IN THE WESTERN PORTIONS OF NORTH
ALABAMA.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO IMPACT THE REGION ON
FRIDAY...THOUGH THE RAIN SHOULD BEGIN TO TAPER OFF BY FRIDAY
AFTERNOON. AGAIN...WITH SUSTAINED PERIODS OF MODERATE TO HEAVY
RAINFALL...FLOODING MAY BE A CONCERN.

THE AREA MAY SEE A BRIEF RESPITE FROM THE RAIN ON SATURDAY...BUT
UNSETTLED WEATHER IS EXPECTED TO RESUME BY THE BEGINNING OF NEXT
WEEK WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

TROUTMAN

In the hours before

Special weather statement, Jun 24, 3:27 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT THU JUN 24 2004

ALZ001>010-016-TNZ076-096-097-250300-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
327 PM CDT THU JUN 24 2004

...PERSISTENT WET PATTERN COULD LEAD TO ISOLATED RUNOFF
PROBLEMS ACROSS THE TENNESSEE VALLEY THROUGH FRIDAY...

A VERY WEAK STATIONARY FRONT...COMBINED WITH PLENTIFUL GULF
MOISTURE...AND AN APPROACHING UPPER LEVEL STORM SYSTEM...WILL BRING
YET ANOTHER ROUND OF RAIN TO THE TENNESSEE VALLEY TONIGHT AND
EARLY FRIDAY.

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS OVER LOUISIANAN AND
WESTERN MISSISSIPPI WILL CONTINUE TO LIFT NORTHEASTWARD AND WILL
BEGIN TO OVERSPREAD THE AREA TONIGHT. BEFORE THIS OCCURS...MORE
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO BE
POSSIBLE THROUGH THE EVENING.

WHILE RAINFALL AMOUNTS GENERALLY REMAIN BELOW NORMAL FOR THE YEAR...
SOME LOCATIONS ACROSS THE TENNESSEE VALLEY HAVE SEEN NEARLY 2 INCHES
OF RAIN IN THE PAST SEVERAL DAYS. ONE TO TWO INCHES OF RAIN WILL
FALL ACROSS MUCH OF THE TENNESSEE VALLEY FROM THIS EVENING
THROUGH MIDDAY ON FRIDAY WITH ISOLATED HIGHER AMOUNTS WHERE
THUNDERSTORMS OCCUR. THUS...A FEW LOCATIONS MAY RECEIVE ENOUGH
RAINFALL OVER A SHORT PERIOD OF TIME TO PRODUCE LOCALIZED RUNOFF
AND FLOODING PROBLEMS.

THE HIGHEST POTENTIAL FOR ANY LOCALIZED FLOODING PROBLEMS WILL BE
OVER NORTHERN ALABAMA NEAR THE TENNESSEE STATE LINE AND SOUTHERN
MIDDLE TENNESSEE...WHERE RAINFALL HAS BEEN MOST PERSISTENT RECENTLY.
THE LOWEST POTENTIAL FOR FLASH FLOODING WILL BE OVER NORTHEAST
ALABAMA...WHERE RAINFALL AMOUNTS REMAIN WELL BELOW NORMAL...AND
SOUTH OF THE TENNESSEE RIVER WHERE RECENT RAINFALL HAS BEEN MUCH
MORE ISOLATED.

PERSONS ACROSS THE TENNESSEE VALLEY ARE URGED TO KEEP A CLOSE EYE ON
AREA CREEKS AND STREAMS...AS WELL AS ANY DRAINAGE DITCHES OR
CULVERTS. BE SURE TO STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE
MEDIA OUTLET...FOR FURTHER WEATHER AND HYDROLOGIC INFORMATION.

09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:32 PM CDTSevere Thunderstorm WarningHUNLauderdale43 min

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.